So, with reading all I shouldn't eat/take with in a rage of time after taking my meds I'm wondering, would it be a good idea to take my meds at night instead? I know that you all are not doctors and I really should leave it up to the suppervision of my doctor but......HE'S A QUAK!! (READ LAST POST TO UNDERSTAND)
No, if taking meds in the morning (Thyroxine or similar) you need to wait an hour before you eat and at least four hours after to take any vitamins..Everyone works out whats best for them over time..Me i now only wait half hour to have my morning coffee,but an hour to eat, it is best that you are just consistent in what you do. If you are going to take at night then you cannot eat 3 hours before you take the medication. This is with the synthetic meds, i dont no with the Natural ( Armour i think it is, it might be completely different and someone will be able to help you with that..Dawn
I can not wait that long to drink my coffee. I have a two year old who wont sleep in her bed and I don't sleep well as it is. Last night I took my meds before bed and I've had more energy today and felt more alive then I have since I was told I have Hypo. Not 100% but still better then I have since I started the meds. I did not know how ever that I had to wait 3 hours before I take my meds thank you for the heads up.
Glad you feel better taking them at night, if this will work for you do it, just be consistent and do the same thing every night:) There are ppl i know that have their thyroid med with their morning cuppa, but this is done every day, again consistency..Do the same all the time:)
Should You Take Your Thyroid Medication at Night?
By Mary Shomon, About.com
Updated: March 23, 2007
About.com Health's Disease and Condition content is reviewed by our Medical Review Board
Every thyroid patient has heard the advice that for best results, we should take our medication first thing in the morning, on an empty stomach, and wait at least 30 minutes to an hour before eating.
(And also, that we should wait at least three to four hours before taking calcium or iron, which can interfere with thyroid hormone absorption.)
But research reported in the journal Clinical Endocrinology found that taking the same dose of levothyroxine (i.e., Synthroid) at bedtime, as compared to first thing in the morning, might be better.
The small pilot study was prompted by observation that some patients had improved thyroid hormone profiles improved after they switched from taking their levothyroxine in the morning, to bedtime.
The purpose was to look at the impact on thyroid hormone profiles by changing the time levothyroxine was taken from early morning to bedtime.
They also evaluated the impact of this change on the circadian rhythm of TSH and thyroid hormones and thyroid hormone metabolism.
The study, while small (12 subjects), was fairly conclusive in its findings, which the researchers said were “striking” and which have “important consequences for the millions of patients who take l-thyroxine daily.”
Researchers reported that taking medication at bedtime, rather than the morning, results in “higher thyroid hormone concentrations and lower TSH concentrations.”
TSH decreased and Free T4 levels Rose in all patients by changing thyroxine ingestion from early morning to bedtime and T3 levels Rose in all but one subject. And TSH DECREASED irrespective of the starting TSH levels, suggesting better absorption of the thyroid medication when taken in the evening.
Interestingly, the researchers found that the circadian TSH rhythm -- the typical daily fluctuations of TSH that occur during a 24-hour period -- does not vary.
The researchers suggested several explanations for the results:
Even when waiting at least 30 minutes to eat, breakfast may be interfering with the intestinal absorption of levothyroxine thyroxine.
“Bowel motility is slower at night,” which means that it takes longer for the levothyroxine tablet to transit through the intestinal system, resulting in longer exposure to the intestinal wall, and therefore, better uptake of the medication.
The conversion process of T4 to T3 may be more effective in the evening.
From Mary Shomon: What are the Implications for Thyroid Patients?
Taking medication at bedtime instead of in the morning could have major implications for many thyroid patients.
**First, it’s easier, as you don’t have to worry about when to eat breakfast.
**Second, it’s easier to avoid medications, supplements and foods, like calcium, iron, and high-fiber foods that can interfere with thyroid medication absorption.
**Third, it might offer some improvement in symptoms to people who are just not getting optimal absorption by taking thyroid medication during the day.
While this was a small study, it confirms what many patients anecdotally have been reporting for years -- that they feel better if they take their thyroid medication in the evening, rather than the morning.
You may want to talk to your practitioner about changing the time you take your levothyroxine (i.e., Synthroid, Levoxyl, Levothroid, Unithroid, Eltroxin) to bedtime, versus morning. And if you decide to change to taking your thyroid medication in the evening, be sure to have your thyroid levels evaluated -- six to eight weeks is a reasonable timeframe -- after you’ve made the switch.
The blood test results, along with any improvements or worsening of symptoms, will help you and your doctor to determine if you need to adjust the dosage or timing of your medication.
Note, however, that this study was conducted with levothyroxine -- a synthetic form of the long acting T4/thyroxine thyroid hormone. This form of the hormone must first be converted in the body to the active form (T3) and this can take days.
Thyroid drugs that contain T3 -- Cytomel, Thyrolar, and the natural desiccated thyroid drugs like Armour can by used directly by the body within hours. These drugs were not evaluated in the study.
Anecdotally, some thyroid patients have reported improvement in symptoms when taking their T3-based thyroid hormone replacement medications in the evening. But some thyroid patients also find that if they take a medication with T3 later in the day or in the evening, the slight stimulatory effect of the T3 medication can make it difficult to sleep.
So keep in mind that while it’s very possible that if a similar study were conducted with T3 drugs, the results would be similar, there is some chance that it would impact sleep quality. Only make such a change after discussing it with your doctor.
Optimally, some doctors have suggested that patients who take medications with T3 split their doses to take them throughout the day, leaving a dose for bedtime. This approach seems to minimize sleep interference.
Again, if you do make a change to how you take your T3 thyroid medication, you’ll want to have a re-evaluation of blood levels and symptoms after several weeks, to determine if you need to adjust the dosage or timing of your medication.
"T4 is slow acting, with a half-life of about one week — after a week, you have about half the level of the T4 still in your body, a week or so later you have half of that half remaining, and so on. Its full effects aren't reached until about six weeks after starting or changing a dose, which is why lab tests are optimally done every six weeks or so until a patient with hypothyroidism has reached satisfactory and stable thyroid hormone levels.
T3, on the other hand, has a half-life of about a day. People on T3 sometimes feel its effects within minutes after taking it."
I was diagnosed in 2004. I switched, by accident, to taking , 50-75 mcg, Levothyroxine at bedtime. As soon as I got up, I felt a super Big difference.
I slept for the 1st time since 2004, improved circadian rhythm.
I felt that the lethargy was gone.
I have longer days.
No longer constipated
Body aches disappeared
No longer sensitive to the morning light.
No longer dizzy
No longer dry eyes & mouth
No longer dry skin
No longer losing a lot of hair
I am now on Armour and still take it at bedtime. I felt more improvements since starting this medication.
1. Brain fog is gone. Memory, comprehension, is normal
2. My body fells super light
I am still dealing with Depression, a very light to medium dperession still lingers.
I had 19 symptoms at the beggining of the yr and only dealing with 1 right now. I have hope now that I will get outa college soon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.